Format

Send to

Choose Destination
Neurosci Lett. 2011 Nov 21;505(3):223-7. doi: 10.1016/j.neulet.2011.09.013. Epub 2011 Sep 17.

Neuroprotective effects of Kv7 channel agonist, retigabine, for cisplatin-induced peripheral neuropathy.

Author information

1
Department of Neurology, Beth Israel Deaconess Medical Center, Boston, MA, USA. hodera@bidmc.harvard.edu

Abstract

Chemotherapy-induced peripheral neuropathy is a major dose-limiting side effect of many commonly used chemotherapeutic agents. One mechanism underlying this neuronal damage is via drug-induced membrane depolarization. Accordingly, one potential approach for preventing chemotherapy-induced neuropathy is via the forced maintenance of normal membrane potential during exposure to the toxic drug. More specifically, intentional elevation of the slow K(+) current, via activation of Kv7 channels with a resultant hyperpolarizing shift, could be theoretically neuroprotective. In this study, in vivo nerve excitability testing in sensory nerves in mice was used to evaluate the potential therapeutic role of retigabine, a Kv7 channel activator, in the prevention of cisplatin-induced neurodegeneration. It was found that cisplatin caused membrane depolarization and peripheral axon loss that were partially prevented by retigabine pretreatment. These results support the general concept that chemotherapy-induced neuropathy can be partially inhibited via Kv7 channel activation.

PMID:
21945947
DOI:
10.1016/j.neulet.2011.09.013
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center